Patient Comments: Hip Bursitis - Treatment

What was your hip bursitis treatment?

Comment from: Erthluvr1, 35-44 Female (Patient) Published: May 30

My father always said, "If it hurts, don't do it." So, I don't! I don't walk for fun anymore, and I've slowed my walking pace. I wear rocker-bottom shoes (Shape-ups, etc.), use the elliptical for cardio, and keep ibuprofen handy, along with something stronger for when I really mess up. I tried swimming, but kept overdoing it and just ended up inflamed. I started to try water walking, but it was too slow for me. I've learned what I can/can't do. I can't go hiking (and I live in Washington), so I have my frustrating moments, but I know what happens if I try things like that and I've just learned to spend my time doing other things. Getting my core muscles stronger also seems to have helped. More support around the joints = less pressure on the joint while walking? I don't know, but it helped.

Was this comment helpful?Yes
Comment from: Kailua girl, 45-54 Female (Patient) Published: April 24

For two weeks, I participated in Zumba and strength classes at my gym. Ten days later, I woke up with severe pain around my left IT Band. I discovered that I had left hip bursitis. My Internist prescribed Naproxen 500 mg to be taken every 12 hours; and Tylenol with Codeine three times a day. I had to ice my leg five times a day, for a total of 2 ½ hours. Per my doctor's orders, I could not exercise or do distance walking. Also, I did not sleep on my stomach or left side to alleviate the pain. Additionally, I elevated my leg with couch pillows at night, and consistently throughout the day. At my second internist visit, I shared that healing is a slow process. My internist referred me to an orthopedic surgeon for cortisone shot in my most painful left hip bursa. I took my shot today and feel relieved that the worst is over! After two weeks, if the pain does not subside, I need another shot in another bursa. The orthopedic surgeon said the pain will be gone soon. I am so relieved. I've been worrying about leg pain for five weeks. I wish you all well – good luck.

Was this comment helpful?Yes
Comment from: awesomegranny, 55-64 Female (Patient) Published: April 24

At first it felt like my legs were screwed in wrong and the pain would be so bad my knees would buckle. The pain got worse in both hips. Then I couldn't sleep, no matter which side – even with a pillow between my legs. I went to the doctor and got shots. It helped for only about two months tops. During this time, I also had physical therapy. However, it is almost constant now and you can actually feel the heat when you touch lightly. So now I use a cane when it isn't too bad or it is just one side at a time. Other times I'm reduced to using a walker so that when my knees buckle, I won't fall. Getting in the car can be excruciating.

Was this comment helpful?Yes
Comment from: Gimpy, 55-64 Male (Patient) Published: April 11

I've been trying to cure bursitis in my left hip for four months. The initial treatment was an ultrasound-guided steroid injection. The painkiller in the shot confirmed hip bursitis. The injection was repeated a few weeks later. For many people, that is enough to get a cure. My hip bursitis returned. I'm also seeing an experienced physical therapist. Both the doctors and the physical therapist say that hip bursitis is due to weak upper hip muscles. The steroid injections and anti-inflammatories just give a patient time to rehab their hip muscles. So, I do the exercises and stretches and try not to aggravate it.

Was this comment helpful?Yes
Comment from: Marge T, 65-74 Female (Patient) Published: April 05

I started with hip pain in both hips about 10 years ago was diagnosed with osteoarthritis and put on glucosamine. It helped with getting in and out of cars and standing after sitting. Three years ago, my knee started to bother me. I have osteoarthritis in my knee, and started Synvisc-One injections. The pain in my hip kept getting worse, and an X-ray revealed I had bursitis. The doctor sent me to a physical therapist. I actively did exercises but the left hip continued to get worse. I received cortisone injections, and with the exercise it got better. I've been doing the exercises at least three times per weeks for three years. Recently, I had another bout of hip bursitis. I just got another injection and was told to do my exercises about seven days a week. Hopefully, this will help.

Was this comment helpful?Yes
Comment from: Lynne, 55-64 Female (Patient) Published: April 05

I am a 64-year-old woman, fit, and not overweight. I've suffered the pain and inconvenience of bursitis for at least 10 years. It wasn't diagnosed for at least five years. I've had all the normal treatments, but nothing lasts. Recently, I had another cortisone injection and am in more pain than ever. Sleep is a rare occurrence. I hope something more natural can give me some relief soon. The pain is terrible, and extends to my foot.

Was this comment helpful?Yes
Comment from: oasis888, 65-74 Male (Patient) Published: January 15

Three years after the on-set and diagnosis I've done cortisone shots 2 to 3 times a year, rehab twice, iced my hip 2 to 4 times a day, tried acupuncture and a chiropractor, and seen two orthopedists for second opinions and help. Other than the shots giving me relief for 2-3 months nothing else works.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hip Bursitis - Describe Your Experience Question: Please describe your experience with hip bursitis.
Hip Bursitis - Symptoms Question: What symptoms did you experience with hip bursitis?
Hip Bursitis - Prognosis Question: What is the prognosis for your hip bursitis?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


Health Solutions From Our Sponsors